January 24, 2011
The Food and Drug Administration (FDA) has taken new steps to reduce the risk of severe liver injury associated with acetaminophen, a widely used pain– and fever-reducing medication.
FDA is requiring a Warning on labels of all prescription products that contain acetaminophen that highlights the potential for allergic reactions. These allergic reactions include swelling of the face, mouth, and throat; difficulty breathing; itching; and rash.
Used effectively in both prescription and over-the-counter (OTC) products, acetaminophen is among the most commonly used drugs in the United States.
Over-the-counter pain and fever medications, such as Tylenol, that contain acetaminophen are already required to change the dosage labeling to include information about the potential for safety risks, including liver injury.
In addition, FDA continues to evaluate ways to reduce the risk of acetaminophen-related liver injury from OTC products.